Skip to main content

Time to Stop Meds?

I take one anti-psychotic for my schizophrenia, one anti-depressant, and another med to counteract the side effects. I understand that my medication for schizophrenia is a lifelong commitment, however, I've heard from others that depression for some may be temporary.  With  that said, sometimes I feel like I do not need to take my anti-depressants, but I will not stop taking them until I get my doctor's support...

To quickly tell you about my background with depression, I developed postpartum depression after the birth of my son. I started taking the anti-depressants a little over a year ago after experiencing some symptoms which were probably triggered by a lot of "good stress"- having a baby and managing my new way of life. I remember my symptoms of depression included having a frequent overwhelming feeling, intense anxiety, lack of motivation, poor diet, and sleeping more than usual among other symptoms. When I became aware of my symptoms I spoke to a professional as a "walk-in" at the center where I receive treatment.

At first, I was afraid symptoms of my schizophrenia would return which prompted me to seek help. However, I was diagnosed with postpartum depression. I did not immediately take the meds until I spoke with a professional about possible side effects, which did not seem unbearable at the time.

After being on the meds for a while my doctor and I tweaked my doses. And I have experienced some side effects such as poor concentration that requires me to take another med to counteract the side effects.

Now, I feel like I can cope with a lower dose of medication and would like to try to go without anti-depressants completely and to lean on a lot of my coping skills for support. Recently, I asked my doctor if I could discontinue use my anti-depressant medication, but he advised me not to until I met with him face-to-face to determine my well being. However, he did approve of me taking a lower dose of meds by breaking my pills in half.

I am optimistic that I will be able to transition off the anti-depressants well, sometime in the near future. I plan to meet with my doctor soon. I will keep you updated on my appointment and plans to discontinue use of my anti-depressants. In the meantime, I will most definitely continue to take all my medicine until otherwise advised by my doctor.

Question: If you were diagnosed with depression and have discontinued use of anti-depressants, how did you know you were ready to stop taking the meds, and how did you transition off of them mentally and emotionally?

To learn more about schizophrenia and depression visit the National Alliance on Mental Illness (NAMI).


Gabby said…
Hi, I have schizo-affective right now but I don't take anti-depressants. I found a lucky combination of Abilify and Vyvanse helped, but discontinued Vyvanse recently due to concerns about it being addictive or that I could be ok without it. ADD medication helped me tremendously with motivation and memory, but it seems short term and I'm not sure it's healthier to take them when you have Bipolar or Schizo-affective. I had no problems going off anti-depressants though. No withdrawal symptoms or anything. I have taken Lexapro before, that was the most activating. I just get back into the same low feeling during the winter. I'm starting Vitamin C chewables and I noticed an almost instant effect!! I would recommend taking Vitamin D and Vitamin C which are both good for depression and fatigue. They really do help. Have faith, and good luck with your decision about anti-depressants. I found them more activating and they didn't really help, but Abilify is also a mood stabilizer so maybe it helps with depression who knows. I'd also recommend if you do go off them to be extremely careful. There are good sugars and bad sugars, the bad sugars seem to have temp relief but then cause fatigue afterwards, the good sugars in fruits, veggies, and vitamins are what help fight illness.
Matt said…
My wife initially took antipsychotics, antidepressants, and antianxiety tablets. She dropped all of them over time except the antipsychotics which are also now being phased out. She understands her condition very well and can tell if the symptoms are coming back... so she reduces the meds very slowly (with doctors help of course) if any symptoms come back she ups the dose. That only happened once 2 years ago. But she is taking specific vitamins and exercising a lot as well. Hope this helps
Ashley Smith said…
Hi Gabby- thank you for sharing your personal experience. I am thinking about looking into additional supplements to stay energetic, like a multivitamin and iron pill.

Hi Matt- You and your wife's experience does help. I appreciate how you incorporated a doctor's oversight to reduce confusion. Thank you for the info.

Ashley Smith

Popular posts from this blog

Religious Preoccupation

After a talk, a woman asked me if my faith contributed to my recovery because she noticed that I mentioned it throughout my speech. In addition to that, she told me that she observed people with faith as having a better outcome in their mental health recovery.

First, I came from a family with Christian values. My faith in God started to get intense during the latter years of high school, which in my opinion, is when I started having symptoms. In my experience religion plays a major role in my mental health- its delusions, its coping skills, and in my recovery. In medical terms they call my religious rituals and delusions "religious preoccupation."

Before I was diagnosed I was highly religious. In fact, I wanted to be an evangelist and to go to a Christian college. I would read my Bible for several hours a day throughout the day, listen to hymns, and meditate. Sometimes I would ignore people if they wanted my attention while I was meditating I was in such deep thought. Also, I …

How Can I Support Someone with Persecution Delusions

Recently, a reader asked how to support, or what to say to someone who has persecutory delusions and confides in them. I thought this question was profound. By investigating this question it could help so many people maintain or develop a trusting relationship with their relative, friend, or client, etc. I asked the opinion of my therapist, and she gave some pointers and asked me to remember a time when I was psychotic and what could someone have said to me to make me feel more comfortable...

When I was at my peak of psychosis everything was a sign from God- that truck making a U-turn meant go back, that taxi cab driver telling me to stay out of trouble meant he was in on it too. While I was psychotic I heard conflicting voices. When I would ask someone a question on the phone the voices would give different information. I was extremely paranoid. And almost everyone was a threat. I couldn't confide in relatives because they would tell my secrets, I couldn't trust friends becaus…

Lack of Trust: A Byproduct of My Mental Illness

In this entry, I'll share my experiences with Schizophrenia in regards to feeling lack of trust in others, paranoia, and isolation.... I remember my many episodes with Schizophrenia where I felt uneasy because of lack of trust in others. In the past, isolation was a giant bullying me around.

Sometimes my mind would take me to a place of fear, hurt, and an unsettling spirit, which started with what seemed like a strange look, or a different feeling around an individual, when in reality it was another symptom of my undiagnosed illness- paranoia. My paranoia was rampant and dictated my life prior to experiencing a crisis, which led me to jail and into forced treatment and to receive an official diagnosis of Schizophrenia in 2007.

In other words, my illness created enemies in my mind. For instance, I once believed my favorite kin was against me and I felt like she wanted me to fail, and I eventually thought she was conspiring to harm me. However, she never said anything to imply these f…